Michigan, 2022Blizzard and Winter Storm in Michigan, February 18 to 19, 2022
February 18 to 19, 2022 · NWS MQT · 12 events in 9 counties and zones
A strong winter storm brought moderate to heavy snow and considerable blowing snow to portions of west and north central Upper Michigan from the 18th into the 19th. The storm also packing northwest wind gusts over 60 mph brought blizzard conditions and power outages to Alger County during the morning of the 19th.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong winter storm brought moderate to heavy snow and considerable blowing snow to portions of west and north central Upper Michigan from the 18th into the 19th. The storm also packing northwest wind gusts over 60 mph brought blizzard conditions and power outages to Alger County during the morning of the 19th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 18, 5:05 AM EST, 1 hour 55 minutes earlier.
Area forecast discussion, Feb 18, 5:05 AM EST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
505 AM EST Fri Feb 18 2022
.SHORT TERM...(Through early this morning)
Issued at 200 AM EST FRI FEB 18 2022
Sfc high pres ridge currently runs from southern James Bay across
northern Ontario to far western Lake Superior then s thru eastern
IA. Just ahead of the ridge, land breezes are resulting in
convergent northerly flow across eastern Lake Superior into n
central Upper MI. With 850mb temps around -23C per latest RAP
analysis, LES is streaming onshore from eastern Marquette County to
Luce County, but with convergence focused btwn Marquette and
Munising, heaviest snow bands are streaming onshore there. With
radar reflectivities at times around 28dbz, there are likely at
least very brief 1in/hr snowfall rates. There may yet be a few
lingering flurries over western Upper MI.
Thru the early morning hrs, the high pres ridge will quickly shift e
as the next low pres system tracks ese to ne ND. At 12z, the ridge
axis should extend from ne Lake Superior thru central Upper MI. With
winds becoming sse over western Lake Superior/western Upper MI, lake
stratocu and any lingering flurries will clear out over western
Upper MI during the next few hrs. To the e, as winds become
light/vrbl and land breeze dominated, LES off eastern Lake Superior
will retreat toward the shore with maybe just a few flurries yet at
12z btwn Marquette and Grand Marais. Additional snow accumulations
will be mostly under 1 inch. As more of the cloud cover clears out,
expect temps in the -teens F to become widespread across a large
portion of w and central Upper MI. A few spots where skies are clear
the longest will likely slip to -20F or lwr.
.LONG TERM...(Friday morning through Thursday night)
Issued at 504 AM EST FRI FEB 18 2022
Generally light winds quickly shift southerly and increase in speed
this morning as the low pressure system over the MN/ND/Manitoba
border area shifts eastward. Locations with chilly temperatures
should mix out by mid-morning. Most of the convergent lake effect
showers from tonight should remain offshore until the first band of
frontal precipitation reaches the U.P. later today. Snow showers
will spread west to east later this morning and through the mid-day
hours. One to three inches of snowfall is expected with this first
wave of precipitation, mainly in western and central U.P. Stronger
forcing and a deeper moisture pool is expected in eastern Upper
Michigan later this afternoon. HREF guidance is showing widespread
chances of 40-70% chance of 1"/hr snowfall rates in parts of far
eastern Delta County, much of Schoolcraft County and northeastward
into Luce County. The most likely period for these high snowfall
rate showers is from 2 pm - 5 pm EST this afternoon. Snowfall totals
remained fairly steady compared to the last two forecast packages in
this area of fetch off Lake Michigan. Four to six inches of snowfall
by this evening in this fetch-maximized area near Lake Michigan
conditional on these high snowfall rates setting up in the above
described area. Winter Weather Advisory products will go into effect
later this morning as previously planned. The start time was trimmed
from 12z to 15z for the western zones with most of the impactful
snowfall keeping out of the area until 14-15z from latest high res
progs. Beyond the snowfall through this afternoon, some impacts
could be experienced by drivers near the Lake Michigan shorelines
from strong southerly wind gusts.
As the low tracks over the Upper Great Lakes later today, winds then
shift westerly this evening and northwesterly tonight. With most
synoptic forcing gone from the U.P. cold air advection-aided lake
effect showers will begin to dominate overnight. Northwesterly wind
gusts of 35-45 mph will be experienced in many areas of the U.P.
tonight. Higher wind gusts up to 50 mph are likely closer to the
Lake Superior shorelines, think Munising to Grand Marais. The
previous Winter Weather Advisory for northern Schoolcraft County and
Alger County was replaced with a Blizzard Warning due to widespread
very low visibilities expected tonight, especially after midnight
and through early Saturday. The Winter Weather Advisory for Copper
County was Extended into Saturday morning for residual lake effect
showers now expected longer. Beyond the very low visibility from
widespread blowing snow and blizzard conditions, wind chills are a
concern Friday night. Bundle up if you do at all need to go outside.
Wind gusts should begin to decrease starting mid-Saturday morning as
the gradient loosens behind the departed trough. A mid-level and
surface ridge of higher pressure then sets up Saturday afternoon
over the region out ahead of the next shortwave. Southwesterly wind
gusts Saturday night have increased in speed near communities on the
Lake Superior shorelines with this forecast package. Another round
of snow is favored to move north to south starting Sunday morning
from the late weekend clipper. Northeasterly winds behind the Sunday
clipper are progged for the mid and low levels from Monday through
Wednesday morning. A prolonged period of lake enhanced upslope snow
showers is possible in this period with below normal temperatures.
Winds back to a westerly component then by Wednesday as an 850 mb
low over the lower Midwest shifts northeastward. This pattern would
favor a return to more Clippers pushing southeastward out of the
Canadian Prairies into the end of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM EST FRI FEB 18 2022
Northwest flow lake effect snow showers will continue to taper off
from the west overnight as a high pressure ridge builds in from the
west. MVFR conditions will briefly improve to VFR at all terminals
later tonight. Attention then turns to a vigorous clipper system
approaching from the west beginning early Friday. Within this TAF
period, expecting conditions to deteriorate at KIWD and KCMX by late
morning, and KSAW by early afternoon Fri. The snow, coupled with
gusty winds approaching 30 knots will likely result in areas of
blowing snow and lower vis at all terminals at times. At a minimum
vis will lower to IFR at all sites but there is good chance of LIFR
to at times VLIFR conditions at KCMX. As winds shift northwesterly
and gusty Fri evening, vis could improve to MVFR at KSAW.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 414 AM EST FRI FEB 18 2022
Southerly winds increase in speed this morning, with a three to six
hour period of 40 knot gales in the afternoon. Heavy freezing spray
also returns today around mid-day. Winds veer northwesterly this
evening. High-end northwesterly gales are likely with a few hours of
some storm-force gusts possible late Friday night. The storm
force wind gusts would last about 3 hours or so, not long enough
for sustained storm winds, but close. Gales decrease quickly in
magnitude Saturday morning before shifting southwesterly Saturday
evening. A period of southwesterly gales is expected Saturday
night. Northwesterly winds 20-30 knots Sunday afternoon then
become northeasterly on Monday and last into Tuesday.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 10 AM EST /9 AM CST/ this morning
to 1 AM EST /midnight CST/ Saturday for MIZ002-004-009-010-
084.
Winter Weather Advisory from 1 PM this afternoon to midnight EST
tonight for MIZ006-085.
Blizzard Warning from midnight tonight to 7 AM EST Saturday for
MIZ006-085.
Winter Weather Advisory from 10 AM this morning to 7 AM EST
Saturday for MIZ001-003.
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Saturday for MIZ007-014.
Lake Superior...
Heavy Freezing Spray Warning from 1 PM this afternoon to 7 PM
EST Saturday for LSZ243>245-249>251-264-266-267.
Gale Warning from 1 PM this afternoon to 10 AM EST Saturday for
LSZ249>251-266-267.
Heavy Freezing Spray Warning from 7 PM this evening to 1 PM EST
Saturday for LSZ246>248-265.
Gale Warning from 7 PM this evening to 9 AM EST Saturday for
LSZ245>248-265.
Gale Warning from noon today to 9 AM EST Saturday for LSZ243-244-
264.
Heavy Freezing Spray Warning from 1 PM EST /noon CST/ this
afternoon to 1 PM EST /noon CST/ Saturday for LSZ240>242-
263.
Gale Warning from 1 PM EST /noon CST/ this afternoon to 7 AM EST
/6 AM CST/ Saturday for LSZ240>242-263.
Heavy Freezing Spray Warning from 7 PM EST /6 PM CST/ this
evening to 7 AM EST /6 AM CST/ Saturday for LSZ162.
Gale Warning from 5 PM EST /4 PM CST/ this afternoon to 5 AM EST
/4 AM CST/ Saturday for LSZ162.
Lake Michigan...
Gale Warning from 3 PM this afternoon to 7 AM EST Saturday for
LMZ221-248-250.
&&
SHORT TERM...Rolfson
LONG TERM...NLY
AVIATION...Voss
MARINE...NLYHazardous weather outlook, Feb 18, 5:54 AM EST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
554 AM EST Fri Feb 18 2022
MIZ001>004-009-010-084-191300-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Gogebic-Iron-
Southern Houghton-
554 AM EST Fri Feb 18 2022 /454 AM CST Fri Feb 18 2022/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
A low pressure system moving into the northern Great Lakes today
will bring widespread accumulating snow across Upper Michigan.
Most locations are expected to receive 2 to 4 inches of snow, but
higher totals will be possible for the higher terrain of the
Copper Country. Ahead of the low, southerly wind gusts near 30 mph
are expected. After the low passes, lake effect snow and strong
northwest winds gusting to 45 mph are expected tonight. A few wind
gusts to 50 mph are likely along the Lake Superior shoreline
tonight. The combination of lake effect snow showers and strong
winds will likely result in considerable blowing snow with near-
blizzard conditions being possible near Lake Superior. See the
latest Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Lake effect snow showers continue into early Saturday morning in
the Copper Country with light snowfall accumulations possible.
Another period of lake enhanced and lake effect snow showers
begins Sunday and especially Monday and Tuesday. Parts of the
Keweenaw and Copper Country could see accumulating snowfall for
much of early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
MIZ007-014-191300-
Luce-Southern Schoolcraft-
554 AM EST Fri Feb 18 2022
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A low pressure system moving into the northern Great Lakes today
will bring widespread accumulating snow across Upper Michigan.
Most locations receive 4 to 7 inches of snow. Ahead of the low,
southerly wind gusts near 40 mph are expected. After the low
passes, lake effect snow and strong northwest winds gusting to 40
mph are expected tonight. Wind gusts to 50 mph are possible along
the Lake Superior shoreline tonight. The combination of lake
effect snow showers and strong winds will result in considerable
blowing snow with near-blizzard conditions expected. See the
latest Winter Weather Message for additional details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Lake effect snow showers continue into Saturday morning with
additional snowfall accumulations of 1 to 2 inches possible.
Another period of lake enhanced and lake effect snow showers
begins Sunday and especially Monday and Tuesday. Some locations
could see accumulating snowfall for much of early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
MIZ005-011>013-191300-
Marquette-Dickinson-Menominee-Delta-
554 AM EST Fri Feb 18 2022 /454 AM CST Fri Feb 18 2022/
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A low pressure system moving into the northern Great Lakes today
brings widespread accumulating snow across Upper Michigan today
and tonight. Most locations receive 1 to 3 inches. Ahead of the
low, southerly wind gusts up to 40 mph are expected, strongest
near Lake Michigan shorelines. Lake effect snow and strong
northwest winds gusting 30 to 40 mph are expected tonight,
strongest along the Lake Superior shoreline. The combination of
lake effect snow showers and strong winds will result in blowing
snow that may create hazardous travel conditions.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
A more active period of lake enhanced and lake effect snow showers
begins Sunday and especially Monday and Tuesday. Some locations
could see accumulating snowfall for much of early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LSZ162-240>251-263>267-191300-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
554 AM EST Fri Feb 18 2022 /454 AM CST Fri Feb 18 2022/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
South gales to 40 knots are expected across the east half of Lake
Superior this afternoon. Northwest gales to 45 knots across much
of Lake Superior tonight into early Saturday morning. A few
northwesterly storm force gusts to 50 knots are expected tonight.
Heavy freezing spray is also expected across much of Lake Superior
this afternoon and tonight. See the latest Marine Weather Message
for further details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Southwesterly gale force gusts to 40 knots are possible Saturday
night across Lake Superior, along with continued heavy freezing
spray potential. Heavy freezing spray then lasts into Sunday and
possibly into early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
LMZ221-248-250-191300-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
554 AM EST Fri Feb 18 2022
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
Southerly gale force gusts to 35 knots are expected late this
afternoon. Northwesterly gales to 40 knots are then expected
tonight. See the latest Marine Weather Message for further
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Southwesterly gale force gusts to 40 knots are possible Saturday
night and Sunday morning.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
MIZ006-085-191300-
Alger-Northern Schoolcraft-
554 AM EST Fri Feb 18 2022
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
A low pressure system moving into the northern Great Lakes today
will bring widespread accumulating snow across Upper Michigan.
Most locations receive 4 to 7 inches of snow. Ahead of the low,
southerly wind gusts near 30 mph are expected. After the low
passes, lake effect snow and strong northwest winds gusting to 40
mph are expected tonight. Wind gusts to 55 mph are likely along
the Lake Superior shoreline tonight. The combination of lake
effect snow showers and strong winds will result in blizzard
conditions. See the latest Winter Weather Message for additional
details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Lake effect snow showers continue into Saturday morning with
additional snowfall accumulations of 2 to 3 inches possible.
Another period of lake enhanced and lake effect snow showers
begins Sunday and especially Monday and Tuesday. Some locations
could see accumulating snowfall for much of early next week.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to submit reports to the National
Weather Service in Marquette. The public may also submit reports
on our webpage, Facebook page, or on Twitter using #906wx.
WFO MQT
In the hours before
Special weather statement, Feb 18, 4:13 AM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Marquette MI
413 AM EST Fri Feb 18 2022
MIZ005-011>013-182100-
Marquette-Dickinson-Menominee-Delta-
Including the cities of Gwinn, Marquette, Iron Mountain,
Menominee, Escanaba, and Gladstone
413 AM EST Fri Feb 18 2022 /313 AM CST Fri Feb 18 2022/
...PERIOD OF HEAVY SNOWFALL AND GUSTY SOUTH WINDS TODAY...
A band of heavy snowfall will move across Upper Michigan today
and lead to 1 inch per hour snowfall rates at times through this
afternoon. Gusty southwest winds and these high snowfall rates are
likely to create areas of reduced visibility on roads, especially
in the mid-afternoon hours in eastern Delta County. Expected
snowfall totals are 1 to 3 inches from the main snow band through
early evening today. Southerly wind gusts up to 40 mph are
expected this afternoon, strongest near the Lake Michigan
shorelines.
...BLOWING SNOW WILL REDUCE VISIBILITY ON ROADS TONIGHT...
Strong northwest winds will occur tonight behind the main snowfall
band from today. Peak northwest wind gusts are expected late this
evening through tonight with gusts up to 45 mph near the Lake
Superior shorelines and closer to 35 to 40 mph in the interior
U.P. Areas of blowing snow are again likely in any lake effect
snow showers. Periods of hazardous travel are possible through
early Saturday morning as the last showers move eastward.
WFO MQT
Event by event
5 winter storm, 3 high wind, 2 winter weather, 2 blizzard. Local standard time, as filed.
Winter Weather, Marquette
- When
- February 18, 7:00 AM EST to February 19, 7:00 AM EST
- Where
- Marquette forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The observer in Clarksburg, six miles east of Champion, measured 6.5 inches of lake effect snow in 24 hours.
Winter Weather, Ontonagon
- When
- February 18, 8:00 AM EST to February 19, 8:00 AM EST
- Where
- Ontonagon forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.778, -89.305 (the zone’s center; the record gives no point)
Observers across Ontonagon County measured between 4 and 6 inches of lake effect snow over a 24-hour period.
Winter Storm, Baraga
- When
- February 18, 9:00 AM EST to February 19, 9:00 AM EST
- Where
- Baraga forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.700, -88.352 (the zone’s center; the record gives no point)
Observers over higher terrain locations of Baraga County received anywhere from 7 to 10 inches of lake effect snow over a 24-hour period. The heavy snow combined with northwest winds gusting near 40 mph caused considerable blowing and drifting of snow and near whiteout conditions at times during the early morning of the 19th.
Winter Storm, Northern Houghton
- When
- February 18, 11:00 AM EST to February 19, 10:00 AM EST
- Where
- Northern Houghton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.992, -88.652 (the zone’s center; the record gives no point)
Observers in Painesdale and Twin Lakes measured nearly nine inches of lake effect snow in 24 hours. The snow combined with northwest winds gusting as high as 45 mph resulted in occasional whiteout conditions in blowing snow at times across northern Houghton County.
Winter Storm, Keweenaw
- When
- February 18, 11:00 AM EST to February 19, 10:00 AM EST
- Where
- Keweenaw forecast zone
- Reported by
- Mesonet
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
An estimated four to five inches of lake effect snow fell over a 24-hour period. Northwest winds gusting as high as 50 to 60 mph also caused near whiteout conditions at times in blowing snow.
Winter Storm, Southern Schoolcraft
- When
- February 18, 1:00 PM EST to February 19, 8:00 AM EST
- Where
- Southern Schoolcraft forecast zone
- Reported by
- COOP Observer
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
The observer in Steuben measured 6.3 inches of lake effect snow in less than 24 hours. The snow combined with gusty northwest winds near 40 mph at times caused occasional whiteout conditions in blowing snow during the early morning hours of the 19th.
Winter Storm, Luce
- When
- February 18, 2:00 PM EST to February 19, 1:00 PM EST
- Where
- Luce forecast zone
- Reported by
- Social Media
- Coordinates
- 46.368, -85.509 (the zone’s center; the record gives no point)
There was a social media report of 14 inches of lake effect snow in Newberry over an approximate 24-hour period. Northwest winds near 40 mph during the early morning of the 19th also resulted in considerable blowing of snow and occasional whiteout conditions.
High Wind, Keweenaw
- When
- February 18, 10:00 PM EST to 11:59 PM EST
- Where
- Keweenaw forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 47.283, -88.212 (the zone’s center; the record gives no point)
The Copper Harbor ASOS measured warning criteria winds through the period with a peak north wind gust of 66 mph just after 10 pm EST.
High Wind, Marquette
- When
- February 19, 12:00 AM EST to 12:10 AM EST
- Where
- Marquette forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 46.663, -87.573 (the zone’s center; the record gives no point)
The spotter from Big Bay Point measured a northwest wind gust of 64 mph shortly after midnight on the 19th.
Blizzard, Northern Schoolcraft
- When
- February 19, 1:00 AM EST to 7:00 AM EST
- Where
- Northern Schoolcraft forecast zone
- Reported by
- Mesonet
- Coordinates
- 46.043, -86.177 (the zone’s center; the record gives no point)
An estimated 6 to 9 inches of lake effect snowfall over less than a 24-hour period combined with northwest winds gusting 40 to 50 mph at times resulted in blizzard conditions across northern Schoolcraft County during the early morning hours of the 19th.
High Wind, Alger
- When
- February 19, 1:30 AM EST to 2:00 AM EST
- Where
- Alger forecast zone
- Measured
- 55 kt (63 mph) measured gust
- Property damage
- $5,000
- Reported by
- ASOS
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
The Munising ASOS measured a peak northwest wind gust of 63 mph early morning on the 19th. The strong winds also caused power outages to 230 residences around the Wetmore area as noted on an UPPCO outage map.
Blizzard, Alger
- When
- February 19, 2:00 AM EST to 7:00 AM EST
- Where
- Alger forecast zone
- Property damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 46.451, -86.548 (the zone’s center; the record gives no point)
Nearly ten inches of lake effect snow accumulation in Grand Marais combined with strong northwest winds gusting to near 60 mph resulted in blizzard conditions on the morning of the 19th. The blizzard conditions were very challenging for mushers in the annual UP200 dog sled race. Five out of 12 teams that started the race were scratched. A large tree downed by the strong winds caused further delays when it had to be removed from the race trail.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, February 18, 2022$505,000 · 2 events
- Winter Weather in Minnesota, February 18, 20223 injured · $100,000 · 2 events
- Strong Wind in North Carolina, February 18, 2022$30,000 · 2 events
- High Wind and Strong Wind in Massachusetts, February 18, 2022$21,000 · 70 kt wind · 7 events
- Winter Weather in Wisconsin, February 18, 202218 events
- Blizzard and High Wind in North Dakota, February 18, 202256 kt wind · 17 events
- Winter Storm in Michigan, February 18 to 19, 202214 events
- Winter Weather in Vermont, February 18, 202211 events
- Winter Weather in Illinois, February 18, 202210 events
- Strong Wind in New Jersey, February 18, 20221 injured · 1 event
- Wildfire and High Wind in South Dakota, February 18, 202259 kt wind · 9 events
- Damaging Winds in New Jersey, February 18, 202250 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1008724, 1008727, 1008603, 1008599, 1008601, 1008725, 1008598, 1008721, 1008722, 1008726, 1008723, 1008602.